What to Know About Laxatives and Opioid-Induced Constipation

By

Nancy LeBrun

Was this helpful? (32)
laxative-pills

If you have chronic pain, your doctor may have prescribed opioids—narcotics—to give you relief. These medicines are a valuable tool for controlling discomfort, but like many drugs, they can have side effects. Constipation is one of the most common, because the same mechanism that helps control your pain also affects your digestive system.


When taking opioids, you may experience infrequent bowel movements, straining, hard stools and bloating. This condition, called opioid-induced constipation, or OIC, doesn’t usually go away on its own. Staying hydrated, keeping active and eating a high fiber diet can help, but you may need laxatives to help you have more frequent bowel movements. In fact, your doctor may start you on laxatives even before you begin taking opioids, as this has been shown to alleviate OIC later on.

Opioids may bring effective pain relief, but they also come with some baggage. Unfortunately, because of how they work in the body, opioids tend to cause uncomfortable, embarrassing, and painful constipation. Experts discuss why this occurs and what patients can do to find relief.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 18, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.